I had a tooth pulled in March and I think the sedation dentist messed up. I work with a dental ceramist so I know a lot about teeth and how to take care of them. I keep up with my cleaning and exam appointments. I have an auto-immune disease that is causing some tooth decay and problems with my gums, so I needed dental surgery. I got sedation and everything seemed to be going fine until about 25 minutes or so after I got home. I started feeling sick to my stomach and I vomited. I felt panicky and I thought I was going to faint. This has never happened to me. I went to bed and was dizzy and nauseous all night. Even after I had surgery on my arm 3 years ago everything was fine. After this dental appointment I thought I was going to have to call someone to take me to the emergency room. Does this mean I wasn’t a candidate for sedation dentistry? I know there are risks and I’m afraid that if I continue to need surgery because of my disease, this is going to happen again. Of course I called the dentist’s office and I was told that the pain medication probably made me nauseous. That’s not a definite answer for me. Is it fair to say that sedation is not for everyone? Ivy
Ivy – Although most people do well with the anti-anxiety medication used for sedation dentistry, like any other medical or dental treatment, sedation dentistry isn’t for everyone. But that determination can usually be made before you receive it. A thorough review of your medical and dental history is made before it’s decided whether or not you’re a candidate for it.
Precautions After a Sedation Dentistry Appointment
Although we don’t know what kind of oral surgery you had or what sedation medication the dentist used, there are guidelines for sedation dentistry.
- You shouldn’t be alone after your appointment. You probably received transportation home, but whenever you’ve been given a sedative after a procedure, an adult should stay with you until the effects wear off. If there is an emergency, someone would be there to assist you or call for help.
- If you have problems breathing, an ambulance should be called. Sedation slows down breathing, but if there is an interaction from other medication, you can stop breathing altogether. An allergic reaction can also cause you to stop breathing. When this occurs, you should call 911.
- Nausea is a common side effect of many medications. Some people are particularly sensitive to medication, and if there are side effects, their reaction is intense.
Be certain to let your sedation dentist know about the problems you experienced. He will be able to check your medical history and the medications prescribed to determine if you need a lower dosage or different medication in the future.
In the future, if you do require dental surgery or any other treatment that requires sedation dentistry, we suggest that you take the precaution of having an adult remain with you for the remainder of the day, and if possible overnight.
This post is sponsored by Baton Rouge dentist Dr. Steven Collins.